I just started taking gleevec 7 days ago. I was diagnosed with cml 2 weeks ago. I haven't had many side effects, but I have gained 3 lbs in a week. 2 of the days I felt a little nauseas, and tired. It has helped reading your discussions and seeing how long some of you have been in treatment. Any advice you can give me would be appreciated.
Posted 03 May 2013 - 05:46 PM
Hi: First let me say I am glad you joined in. We have gotten a lot of new people lately, and they are all questioning so many things like you. In the beginning, you cannot believe what you were told, as it is shocking to hear. Things start to get easier as you go along in most cases. The fatigue, nausea are the most common side effects. Just be sure to eat a good meal before you take your Gleevec. Breakfast or Dinner is usually good. Just share anything you want with us, and we can help I am sure to help you to do well.
Just Keep In Mind that its very treatable, and you can live a very long life with CML.
Diagnosed in 1998
Posted 03 May 2013 - 09:19 PM
Fatigue and nausea are both very normal with Gleevec. Advice? Peoples' experiences are different, but I can share what helps me through this journey. I know it is sometimes hard to do, but take one day at a time, be gentle with yourself, and just try your best to live your life, which I know is sometimes harder than one would think. I really have found that connecting with the local Wellness Community in my city very helpful. I still attend today albeit less frequently, and must say the lessons I learned and continue to learn serve me well. One of the best things I learned there was meditation practice. Daily practice helps me to relieve stress and relax my mind and body, and support my spirit. I was diagnosed in 2001 and have gotten much support on these boards and other like them. I encourage you to share, post questions and I can tell you from experience people here have a wealth of knowledge and compassion. If we can help - we will.
Posted 03 May 2013 - 10:37 PM
Fatigue as a side effect usually sets in later if it happens, what you are probably feeling at this point mental exhaustion from the diagnosis. Don't underestimate what that does to you. It's a trauma and the body responds to that. the first few months are tough as you adjust to the fact you have CML and your body deals with treatment. Give it some time, try your best to rest and give yourself some time. As for the nausea, that is common. Some things you can do are try taking your pill with a meal or at least a substantial snack like some instant oatmeal or something like that. I found if I took it at night before I went to bed I slept through some of the side effects like nausea.
Posted 08 May 2013 - 11:50 AM
The first few weeks really suck. I was diagnosed just a few weeks before you and have a good idea where you are, although each of us has a different matrix of strains and supports as we go through this awful process. Know that we're all here with you. By the way, I had nausea a couple days after starting Sprycel and it was really awful - for me it was very deflating when I would feel more sick. Luckily for me, the one thing that did sound good was cookies, so I ate a lot of those . Ultimately it passed in a few days.
I have found this board to be exceptionally warm, inviting, and helpful. I imagine you will find the same. Please don't hesitate to post questions if you have them.
Posted 08 May 2013 - 12:15 PM
Great advice from everyone. I'd only offer a few additional thoughts based on my experience (Gleevec 400mg for 2+ years):
- Some folks do gain weight on Gleevec because of changes in thyroid, but make sure your onc monitors it in case it's water retention side effect. When I started Gleevec, my onc told me to weigh myself regularly and watch for spikes in weight gain, because too much edema could be a problem. You're probably fine, but make your onc aware just to make sure.
- Gleevec fatigue is the real deal, but I have found that exercise essentially masks it for me. On a day where I don't exercise, I generally feel run down, but on days where I get a bike ride in or a workout (in the mid-mornings about 2 hours after I take the dose), then I actually feel really good and have high energy for the remainder of the day.
- Many of us deal with tolerable, but annoying GI issues. I take Gleevec with breakfast, and I have found that (for whatever reason) the less food I take with the dose, the better I do. But definitely make sure you take Gleevec with food in your system. I tried once without food and it definitely causes nausea - blech.
- I've entered my 3rd year of Gleevec 400mg treatment and am now taking a Vitamin C supplement with the Gleevec dose daily. Others on this board have recommended it since it helps create an acidic environment in the stomach and can promote absorption of Gleevec into the bloodstream. I will get my 2.5 year PCR test in October and I am optimistic that this could give me an even deeper response to treatment.
- For side effects, mileage varies for everyone. If you end up responding well to Gleevec but have nasty side effects, then make sure to prioritize your quality of life as 'high on the list' and don't be afraid to advocate for a change to a different TKI. Others on this board have done that. Chronic Phase CML is totally treatable and you're likely gonna be around here for a while, so quality of life is very important. Of course, if you respond well and don't have any difficult side effects, then you'll be in a good place and eventually you won't be thinking much about CML at all.
Hope this is helpful -
Dan - Atlanta, GA
CML CP Diagnosed March 2011
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users